I had Restylane in the lower eye area almost 4 months ago and now my left tear trough just became really swollen.

I went back and have the dissolver injected due to some lumps at around the 6 week mark and then again around the 9 week one. The lumps never really went away but I decided to just deal with it hoping that in a few more months they would go away on their own. Two days ago I felt that my left eye was sore and when I looked in the mirror I saw that it was really swollen in the tear trough area.... like a bean shape. Could something be causing it to swell so much all of the sudden, like an allergy issue?

Doctor Answers 7

Delayed swelling after Restylane

It’s possible to have some recurrent puffiness following Restylane injections.  If there are "bumps" present, it could be accumulation of product which may need further dissolving.   If the swelling in your tear trough is in fact related to Restylane, it will resolve once the product is dissolved.

New York Oculoplastic Surgeon
4.8 out of 5 stars 62 reviews

Delayed Swelling Reactions To Under Eye Hyaluronic Acid Fillers Can Be Treated With Hyaluronidase

I'm sorry you have been having this difficulty. In general, plain Restylane is not the preferred choice for treating under eye tear troughs, hollows and dark circles. Before the introduction of Restylane Silk, experienced U.S. physicians were diluting the Restylane prior to injecting the lower lid region. In my Upper East Side Manhattan practice I prefer, however, the use of Belotero Balance, which possesses little to no tendency give rise to the unwanted bluish, Tyndall Effect, and in my experience, also possesses less of a tendency to attract tissue fluid to itself (hence less post-treatment swelling, such as you seem to be describing). In my Israel satellite facility, where a far greater number of regulatory agency approved fillers are available, I typically choose Teosyal Redensity II for this region). It has recently been described in the medical literature that swelling in the delicate area under the eyes may occur even up to a couple of years after filler treatment. So, it seems reasonable that there may still be residual Restylane (drawing tissue fluid unto itself) present in the bean shape region you describe. If so, another round of hyaluronidase in the appropriate amount and concentration would likely resolve the problem. It would be reasonable for you to contact the treating doctor to discuss this. Treating the under eye area is a very advanced injection technique that should not be left to medspas and novice injectors accustomed only to injection plain Restylane into simple smile lines. Going forward, therefore, you should make certain that you seek future treatments at the hands of an experienced board certified, aesthetic core physician, and you should make sure to ask to see his/her before and after photos before proceeding. Good luck to you.

Nelson Lee Novick, MD
New York Dermatologic Surgeon
4.8 out of 5 stars 22 reviews

Swelling after Restylane to tear trough

Most likely you will need further injections to dissolve the remaining restylane.  This is most likely not a "panick" situation, but you should see your injector.  Dissolving the remaining product will resolve your lumpiness and now swelling. I'm sorry you haven't had a positive experience but hope you can obtain some relief.

Katrinka L. Heher, MD
Boston Oculoplastic Surgeon
5.0 out of 5 stars 7 reviews

Lumps under Eyes

It sounds as if you will need to have the filler dissolved with Vitrase. It needs to be removed in order to avoid this reaction. Please consult an expert in this delicate area under the eye. Best, Dr. Green

Swelling after Restylane

Thanks for your question. I agree that being seen by your injector is important. It sounds like you have 2 things going on. You have some remaining product that you describe feeling like a bean. This should be dissolved. Next, it sounds like you are have allergy symptoms that may or may not be related to the injection. I also suggest an over the counter anti-histamine for a few days. If this doesn't resolve, I recommend you see you injector for further evaluation or instruction. If this is not helpful, I recommend you see your Primary Care Physician.

Tear Trough Filler

Thank you for your question. I am sorry to hear that you are having some issues. Without seeing a photo, it's tough to give you specific advice - but one thing is for certain: you should be seen by your injector. You may be having a slight allergic reaction or a worsening of allergies that is causing some swelling under your eyes which is made worse by the filler; or, you could have a delayed infection brewing. I would suggest trying an antihistamine to see if that helps - if, in a day or two, things worsen or don't resolve, I would suggest seeing your injector in person. In the worst case scenario, you may need to be placed on antibiotics and/or have the product dissolved. Best of luck! 

Lump under eye

You should be seen in person. It is possible that you may still have product there that is causing a problem for you.

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.